[Skip to Content]
[Skip to Content Landing]
Other Articles
April 14, 1962

Systemic Lupus Erythematosus Occurring During Anticonvulsive Drug Therapy

Author Affiliations

Birmingham, Ala.

From the Division of Rheumatic Diseases and Division of Neurology, Department of Medicine and Department of Pediatrics, Medical College of Alabama. Instructors, Department of Pediatrics, (Drs. Benton and Alford), Chief, Division of Rheumatic Diseases, Department of Medicine, Medical College of Alabama (Dr. Holley), Intern, Pediatrics Service, University Hospital (Dr. Register), Assistant Surgeon, National Institute of Allergy and Infectious Diseases, National Institutes of Health, Bethesda, Md. (Dr. Tynes).

JAMA. 1962;180(2):115-118. doi:10.1001/jama.1962.03050150021004
Abstract

In two patients who had been receiving prolonged anticonvulsant drug therapy for epilepsy there appeared a syndrome indistinguishable from systemic lupus erythematosus (SLE). One, an 8-year-old boy who had been treated since the age of 3, died as a result of severe hemorrhagic manifestations. The other, a woman 19 years of age, had a similar history, and tests with LE cell preparations performed with peripheral blood were positive on 3 consecutive daily examinations; the test became negative and her musculoskeletal complaints disappeared when the treatment with trimethadione was discontinued. The authors suggest that some drugs may have the effect of unmasking a latent form of SLE.

×